Iowa, 2005

Winter Weather in Iowa, March 18, 2005

March 18, 2005 · NWS FSD · 3 events in 3 counties and zones

Snowfall of 1 to 5 inches made travel surfaces slippery. Law enforcement agencies reported that several vehicles slid into ditches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 1 to 5 inches made travel surfaces slippery. Law enforcement agencies reported that several vehicles slid into ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 17, 8:57 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 17, 8:57 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CST THU MAR 17 2005

.DISCUSSION...
LATEST RADAR IMAGES COMBINED WITH ANALYSIS OF THE LATEST ETA MODEL
RUN INDICATES THAT THE HEAVIEST WILL BE A LITTLE FARTHER SOUTH THAN
EXPECTED.  CURRENT BAND SETTING UP ALONG I90 IS COLOCATED WITH THE
750 MB FRONTOGENESIS.  THIS AREA OF FRONTOGENESIS IS EXPECTED TO
ONLY MOVE SLOWLY NORTH OVERNIGHT...MEANING SNOW IS EXPECTED THROUGH
THE NIGHT AROUND SIOUX FALLS...SPIRIT LAKE AND MITCHELL.  SNOW IS
ALSO EXPECTED TO SPREAD NORTH TOWARD MARSHALL...HURON AND BROOKINGS
TOWARD MIDNIGHT ALTHOUGH SNOW WILL LIKELY NOT BECOME HEAVY UNTIL
LATE TONIGHT.  IN ADDITION...EPV VALUES ARE RUNNING AT OR BELOW ZERO
ABOVE THE FRONTAL BOUNDARY THROUGH FRIDAY MORNING INDICATING INTENSE
BANDING IS LIKELY TO CONTINUE THROUGH THE PERIOD.  WOULD NOT BE
SURPRISED IF THERE IS SEVERAL HOURS OF INCH AN HOURS SNOWFALL
SOMEHWERE BETWEEN I90 AND HIGHWAY 14 IN SOUTH DAKOTA AND MINNESOTA
LATER TONIGHT AND FRIDAY.  WITH WAA AND FRONTOGENESIS EXPECTED TO
CONTINUE IN SW MN THROUGH LATE AFTERNOON...SNOW AMOUNTS IN EXCESS OF
ONE FOOT CAN BE EXPECTED AROUND BROOKINGS AND INTO MUCH OF SW
MINNESOTA...INCLUDING MARHSALL...SLAYTON...AND WINDOM.  WITH A VERY
TIGHT GRADIENT IN THE SOUTHERN EDGE OF THE SNOWFALL...A SHIFT SOUTH
OF ONLY A 20 OR 30 MILES WOULD PLACE THE INTERSTATE 90 CORRIDOR IN
THE HEAVIEST SNOW.  IN FACT...EXPECT 10 INCHES AS FAR SOUTH AS
WORTHINTON...JACKSON AND EVEN INTO NRN MINNEHAHA COUNTY.

THEREFORE...WE HAVE EXTENDED THE WINTER STORM WARNING SOUTH
ALONG INTERSTATE 90 IN SOUTH DAKOTA AND IN THE NORTHERN TIER OF
COUNTIES IN NORTHWEST IOWA.  WE HAVE ALSO EXTENDED THE ADVISORY
FARTHER SOUTH TO INCUDE THE ROW OF COUNTIES SOUTH OF I90 INCLUDING
THE CITIES OF SPENCER...SIOUX CENTER AND CANTON.  IN THE ADVISORY
AREA...MID LEVEL TEMPS MAY WARM FOR PERIOD TONIGHT TO HAVE
PRECIPITATION CHANGE TO FREEZING RAIN OR SLEET BEFORE CHANGING BACK
TO SNOW.  ALSO IN THE ADVISORY...PRECIPITATION RATES WILL DECREASE
AS THE BAND MOVES NORTH REDUCING TOTAL SNOWFALL AMOUNTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING THRU 3 PM FRI - SDZ038-039-052>054-057>060
WINTER STORM WARNING MIDNIGHT FRI TO 9 PM FRI -
SDZ040-055-056-061-062
WINTER WEATHER ADVISORY THROUGH 3 PM FRI - SDZ064-065
WINTER WEATHER ADVISORY MIDNIGHT THRU 9 PM FRI - SDZ 066-067
MN...WINTER STORM WARNING MIDNIGHT THRU 9 PM FRI - ALL ZONES.
IA...WINTER STORM WARNING MIDNIGHT THRU 9 PM FRI - IAZ001-003
WINTER WEATHER ADVISORY MIDNIGHT- 9 PM FRI - IAZ012>014
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Mar 17, 11:41 AM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CST THU MAR 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1141 AM CST THU MAR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
PRECIPITATION IS EXPECTED TO DEVELOP ALONG AND WEST OF THE JAMES
RIVER THIS EVENING AND SPREAD TO INTERSTATE 29 BY MIDNIGHT...AND
INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA AFTER
MIDNIGHT.  PRECIPITATION WILL BE PRIMARILY SNOW NORTH OF A LINE
FROM WESSINGTON SPRINGS SOUTH DAKOTA TO WINDOM MINNESOTA. SNOW
MAY BE HEAVY AT TIMES LATE TONIGHT IN THIS AREA. A MIX OF
FREEZING RAIN AND SNOW IS POSSIBLE TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY SNOW WILL CONTINUE FRIDAY ACROSS EAST CENTRAL SOUTH DAKOTA
AND SOUTHWEST MINNESOTA. ALONG INTERSTATE 90 AND INTO NORTHWEST
IOWA...PRECIPITATION WILL CHANGE TO ALL SNOW ON FRIDAY MORNING.
UP TO FOOT SNOW IS POSSIBLE IN PORTIONS OF SOUTHWEST
MINNESOTA...WITH OVER 6 INCHES OF SNOW EXPECTED NORTH OF LINE
FROM WESSINGTON SPRINGS TO WORTHINGTON. ALONG INTERSTATE 90 IN
SOUTH DAKOTA AND INTO FAR NORTHWEST IOWA...3 TO 6 INCHES OF SNOW
IS EXPECTED.  IN ADDITION...WINDS OF 15 TO 30 MPH WILL CAUSE
SIGNIFICANT BLOWING SNOW ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Mar 17, 10:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 PM CST THU MAR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     SNOW             SIOUX FALLS             43.54N 96.73W
03/17/2005  2.0 INCH         MINNEHAHA          SD   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE SOUTH SIDE OF TOWN...7 MILES SOUTH
            OF THE AIRPORT 2.25 INCHES

0945 PM     SNOW             SIOUX FALLS             43.54N 96.73W
03/17/2005  3.0 INCH         MINNEHAHA          SD   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE SOUTH PART OF CITY...5 MILES
            SOUTHWEST OF AIRPORT...2.5 INCHES

0958 PM     SNOW             SIOUX FALLS             43.54N 96.73W
03/17/2005  1.5 INCH         MINNEHAHA          SD   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE...6 MILES SOUTHEAST OF THE
            AIRPORT...1.5 INCHES

1000 PM     SNOW             SIOUX FALLS             43.54N 96.73W
03/17/2005  1.0 INCH         MINNEHAHA          SD   OFFICIAL NWS OBS

            AT THE AIRPORT

&&

DEMORIN
Local storm report, Mar 18, 1:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 AM CST FRI MAR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     SNOW             WORTHINGTON             43.63N 95.60W
03/18/2005  5.0 INCH         NOBLES             MN   LAW ENFORCEMENT

            PAST SIX HOURS REPORT. POOR VISIBILITY AND POOR DRIVING
            CONDITIONS.

&&

DEMORIN
Local storm report, Mar 18, 1:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 AM CST FRI MAR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     SNOW             DE SMET                 44.39N 97.55W
03/18/2005  0.0 INCH         KINGSBURY          SD   LAW ENFORCEMENT

            2 TO 3 INCHES WITH SOME DRIFTING

0103 AM     SNOW             MITCHELL                43.73N 98.03W
03/18/2005  0.0 INCH         DAVISON            SD   CO-OP OBSERVER

            1 INCH OF SNOW WITH LIGHT SNOW FALLING.

&&

WILLIAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Clay

When
March 18, 2:00 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winter Weather, O'Brien

When
March 18, 2:00 AM CST to 9:00 PM CST
Where
O'Brien forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Winter Weather, Sioux

When
March 18, 2:00 AM CST to 9:00 PM CST
Where
Sioux forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443967, 5443968, 5443969.